Share Facebook


11-12-2013, 09:51 AM   #1
enixie99
 
Join Date: Nov 2013
Antidepressant help

Hi. I'm considering antidepressants to help cope with my anxiety and depression but my doctor said there may be intestinal related side effects.

I really don't want to have to use the bathroom more than I already am.

Please, for those who take antidepressants, did they change your bowel habits and what kind are you taking.

Thanks!!
11-12-2013, 10:22 AM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
None of the ones I tried seemed to bother my GI system.
11-12-2013, 03:20 PM   #3
Goddess
 
Goddess's Avatar
 
Join Date: Nov 2013

My Support Groups:
Try Bupropion (Wellbutrin). It's from a different drug family than many of the others, and has less chance of GI issues...and less chance of things like weight gain or problems with sexual functioning.

Zyban gave me uncontrollable diarrhea at any dosage, and Cymbalta made me barf.
11-12-2013, 04:20 PM   #4
Cat-a-Tonic
Super Moderator
 
Cat-a-Tonic's Avatar
 
Join Date: May 2010
Location: Madison, Wisconsin

My Support Groups:
Hi einixie99, welcome to the forum. I'm presuming by your post that diarrhea is one of your main symptoms? If so, you may want to consider trying one of the old-school anti-depressants such as Amitriptyline. Ami has a mild constipating effect - it won't constipate you unless you take something like Imodium along with it, but by itself it just slows things down a bit so that you shouldn't have as much diarrhea. In some cases, my GI said it can also help "calm" the guts, although it didn't seem to do that for me unfortunately. I was on Amitriptyline for 3 years myself - my GI actually just took me off of it last week as he wants me to try Nortriptyline, which is a similar anti-depressant. I think I want to go back on Amitriptyline though (Ami has a mild sedative effect, so it helped me fall asleep and stay asleep at night, and Nortriptyline doesn't have that effect so I find myself suddenly not able to fall asleep and also waking up much more during the night). Anyway, I recommend you do some reading up on Amitriptyline to see if it sounds like something that would work for you. Good luck!
11-20-2013, 01:47 PM   #5
vz101
 
Join Date: Jul 2012
Location: Fort Wayne, Indiana
I tried several antidepressants last year to see if they would help any of my symptoms. They did not help, and Cymbalta made me violently ill for several days after being told I could stop cold turkey.

Just becareful.
__________________
Current Meds:Humira, Entocort, B-12 Injections, Venifur Infusions, Protonix, Zofran, Vicoden, Tramadol, Folic Acid
Multivitamin, Phenegran, Hyoscamine

Meds Tried: Remicade (3 years), Imuran (5 years), Pentasa (5 years), Dyclomine,

Disease: Stricturing Crohn's

Surgeries: 2000 Misdiagnosed for and Surgically removed Appendix. 2001 Fistula and small/Large Bowel Resection.
2008 Small Bowel Resection
2009 Small Bowel Resection
2010 Small Bowel Resecton
11-22-2013, 09:39 AM   #6
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
Hi, I take Amitriptyline. I originally was prescribed it to help with the insomnia caused by prednisone, but I found that Amitriptyline helped me sleep so well and also helped me mentally, so even now I'm off prednisone my doctor continues to prescribe it for me.

I've heard people say that antidepressants make them numb, that they stop feeling all emotions, good and bad. Amitriptyline doesn't do that to me; I still feel good and bad emotions, but now I'm able to stay calm and cope with the bad feelings without getting overwhelmed by negativity. I'm able to think clearly rather than having my thoughts determined by depression.

Amitriptyline can reduce stomach pain in some people, though it doesn't seem to do this for me. What it does do is slow my bowel right down. Before I had an ileostomy, Amitriptyline made me very constipated (I'm on a high dose). Since for years all I'd had was diarrhoea, even with anti-diarrhoea meds like Lomotil and loperamide, I was surprised to find that Amitriptyline stopped the diarrhoea far more effectively than the drugs prescribed for that purpose had ever done. Now I have an ileostomy, so constipation isn't an issue. I have very little output from my stoma though (which is a good thing!), and I'm not sure whether this is due to still taking Amitriptyline or whether my bowel's just working slowly anyway - possibly it's both.
11-22-2013, 09:43 AM   #7
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
Hi einixie99, welcome to the forum. I'm presuming by your post that diarrhea is one of your main symptoms? If so, you may want to consider trying one of the old-school anti-depressants such as Amitriptyline. Ami has a mild constipating effect - it won't constipate you unless you take something like Imodium along with it, but by itself it just slows things down a bit so that you shouldn't have as much diarrhea. In some cases, my GI said it can also help "calm" the guts, although it didn't seem to do that for me unfortunately. I was on Amitriptyline for 3 years myself - my GI actually just took me off of it last week as he wants me to try Nortriptyline, which is a similar anti-depressant. I think I want to go back on Amitriptyline though (Ami has a mild sedative effect, so it helped me fall asleep and stay asleep at night, and Nortriptyline doesn't have that effect so I find myself suddenly not able to fall asleep and also waking up much more during the night). Anyway, I recommend you do some reading up on Amitriptyline to see if it sounds like something that would work for you. Good luck!
I just wanted to point out that medications can affect people very differently. I actually was very constipated on Amitriptyline, even when taking no other anti-diarrhoea or constipating medications (and I'd already had my colon removed and had constant diarrhoea before starting Ami). Also, for me, the sedative effect of Amitriptyline is very strong. I'm on a high dose, but still well within the recommended prescribing range. Perhaps I'm an oddity and its effects are much stronger than me than most people, but it's certainly possible for Amitriptyline to be very constipating and very sedating.
12-11-2013, 07:21 PM   #8
optimusmog
 
optimusmog's Avatar
 
Join Date: Mar 2012
Location: New York, New York
I am on amitriptyline, wellbutrin, and focalin right now - and have noticed that I am having less diarrhea. of course, who knows which drug is doing this, right? I've switched between adderall, ritalin, and focalin, and none of those have changed my stomach issues, but it does seem that the more amitriptyline I'm on, the less diarrhea I have overall. to the point that I've even had constipation, which is crazy.

I know it's said that amitriptyline can lessen visceral pain; I really feel like my stomach pain has been MUCH decreased since I've gotten on the drug, but who knows if that's just because I don't notice pain as much when I'm not blindingly depressed?!?
12-12-2013, 09:12 AM   #9
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I am on amitriptyline, wellbutrin, and focalin right now - and have noticed that I am having less diarrhea. of course, who knows which drug is doing this, right? I've switched between adderall, ritalin, and focalin, and none of those have changed my stomach issues, but it does seem that the more amitriptyline I'm on, the less diarrhea I have overall. to the point that I've even had constipation, which is crazy.

I know it's said that amitriptyline can lessen visceral pain; I really feel like my stomach pain has been MUCH decreased since I've gotten on the drug, but who knows if that's just because I don't notice pain as much when I'm not blindingly depressed?!?
I find Amitriptyline hugely constipating. Like you, I was used to constant diarrhoea (even when taking anti-diarrhoea meds like lomotil and loperamide), and never imagined constipation would be a problem for me until I took Ami.
12-28-2013, 10:53 AM   #10
Kero
Senior Member
 
Kero's Avatar
 
Join Date: Dec 2013
Location: Edmonton, Alberta

My Support Groups:
Zoloft was awful on my digestive system, made my nauseous and gave me the runs really bad On celexa, more for anxiety and it doesn't bother my GI tract
12-28-2013, 12:50 PM   #11
superzeeman
Senior Member
 
superzeeman's Avatar
 
Join Date: Oct 2012
Location: Mapleton, Minnesota
I am on wellbutrin and Lamictal for bi-polar disorder and have absolutely no issues GI wise, well no issue period.
__________________
Pentasa
Chlorestramine
Latuda
Buproprion
LDN
Lamictal
Mulit Vitamins
Probiotics
Low Carb
Beer
Coffee
Cigars
Reply

Thread Tools


All times are GMT -5. The time now is 10:43 PM.
Copyright 2006-2017 Crohnsforum.com